Allergic reaction to Meropenem

I had an allergic reaction to IV Meropenem last week (rash, headache, achey)- looked like I had s[ent 20 years under a sunbed!

I am known to be allergic to doxycycline already (although wasn't as bad)- I got very burnt.

Does anyone know if these antibiotics are in the same family? It seems to make sense as allergic to both.

Does anyone know anything/have any similar experiences? Thanks, Sarah xxx

5 Replies

oldestnewest
  • They arent in the same family... the best well to know is the ending of the name...

    Meropenem is a Carapenem antibiotic in the same family as imipenem, meropenem, and doripenem where as doxy is a tetracyclines. Your best to avoid all members of this family

    Usually with allergic reactions you have it once and your fine and the 2nd time you have a reaction (though this always isnt the case) I did notice that a side effect of meropenem is a rash

  • I've not had an allergic reaction as such, but when I had it IV last year, it made me very very sick. I couldn't keep anything down while I was on it without having anti sickness beforehand. Not very nice. It's quite a strong anti-biotic so some people can have strange reactions to it.

  • Hi sarah,

    your reaction to Doxy doesnt sound like allergy, i got badly burnt taking it, it is a known side effect that you are not always told about, i went kayaking and burnt within half an hour!!

    the reaction to meropenim spounds much more allergic like,

    i would not rule doxy out as it may jsut have been a side effect, but would avoid merepenem in the future,

    g xx

  • I don't have anymore to add to the previous responses. In regards to doxycycline, there was a label on mine saying to avoid sunlight as it can increase skin reactions but oddly not sure it was on the leaflet.

  • Thanks for the replies. I tend to agree about the doxy. I will definitely stay clear of the Meropenem in the future, as only now am I begnning to feel 'normal' again. I have been feeling like what I can only describe as a hangover (whch this is not!) When I have been moving my eyes anywhere that isn't straight ahead I've been getting pains in the head. Glad to say it's passing now. Thanks again. x

You may also like...